High Wind, Ripley
- When
- March 9, 1:23 PM EST to 2:00 PM EST
- Where
- Ripley forecast zone
- Measured
- 55 kt (63 mph)
- Property damage
- $12,000
- Reported by
- LAW ENFORCEMENT
- Coordinates
- 39.104, -85.262 (the zone’s center; the record gives no point)
High winds in excess of 60 mph downed trees, signs, and power lines throughout southeast and east central Indiana early in the afternoon. Several thousand people were left without power for prolonged periods of time due to the widespread nature of the damage to the power lines and utility poles.
Every event with a place to put it; 7 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS ILN wrote it up.
High winds in excess of 60 mph downed trees, signs, and power lines throughout southeast and east central Indiana early in the afternoon. Several thousand people were left without power for prolonged periods of time due to the widespread nature of the damage to the power lines and utility poles.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before the first event at Mar 9, 9:15 AM EST, 4 hours 8 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WILMINGTON OH 915 AM EST SAT MAR 9 2002 14Z SFC ANALYSIS DEPICTED A STRONG COLD FRONT...TRAILING FROM AN AREA OF DEEPENING LOW PRESSURE OVR NRN WISCONSIN...SOUTH INTO WRN IL...THEN INTO THE BOOT HEEL OF MO...AND FINALLY SOUTHWARD ALONG THE MS RIVER VLY. THIS FRONT WAS ASSOCD WITH A VIGOROUS H5 S/WV OVER THE LOWER MISSOURI VLY. BOTH SYSTEMS WILL PIVOT ACRS THE REGION THIS AFTERNOON...BRINGING THE POTENTIAL FOR PSBL SVR TSTMS AND SYNOPTIC SCALE HIGH WINDS. CURRENT FCST IS WELL IN HAND...SO WILL UPDATE MAINLY TO TWEAK WORDING. MESOETA CONTINUES TO BRING COLD FRONT INTO THE WRN CWFA AROUND 18Z...ACRS DAY AND CVG AROUND 20Z...AND THROUGH CMH AND PMH AROUND 22Z. WITH DEWPOINTS EXPECTED TO CREEP UP INTO THE LOWER AND MID 50S...SBCAPES OF 200 TO 400 J/KG COMBINED WITH DYNAMICAL LIFT WITH AFOREMENTIONED S/WV...A LINE OF CONVECTION IS EXPECTED AHEAD OF THE FRONT. THUNDERSTORMS MAY BE WIDELY SCATTERED WITHIN THIS LINE...BUT WHERE THEY OCCUR...THEY COULD CAUSE DAMAGING WINDS AS 925 MB TO 850 MB WINDS ARE FCST TO BE WITHIN THE 60 TO 75 KT RANGE. TO ADD INSULT TO INJURY...STEEP ISENTROPIC SURFACES ARE FCST JUST BEHIND THE FRONT IN WHICH 45 TO 50 KT WINDS WILL LIKELY BE TRANSPORTED TO THE SFC FOR ABOUT A 2 HOUR PERIOD AFTER FROPA. HENCE...WILL CONTINUE WITH THE HIGH WIND WARNING FOR THE REMAINDER OF THE AFTN AS WELL AS A SVR WX OUTLOOK. .ILN...HIGH WIND WARNING ENTIRE CWFA TODAY. HICKMAN
INZ050-058-059-066-073>075-080-KYZ089>100-OHZ026-034-035-042>046- 051>056-060>065-070>074-077>082-088-092300- SEVERE WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 1010 AM EST SAT MAR 9 2002 ...DAMAGING WINDS LIKELY THIS AFTERNOON... DEEPENING LOW PRESSURE WILL MOVE THROUGH THE WESTERN GREAT LAKES INTO ONTARIO THIS AFTERNOON. A TRAILING COLD FRONT FROM THIS LOW WILL MOVE ACROSS THE OHIO VALLEY. VERY STRONG WINDS WILL BE ASSOCIATED WITH THE FRONT AT THE SURFACE AND ALOFT. A LINE OF SHOWERS AND EMBEDDED THUNDERSTORMS WILL DEVELOP AHEAD OF THE FRONT. THIS LINE IS FORECAST TO REACH EASTERN INDIANA AND WESTERN OHIO BY EARLY AFTERNOON...THEN QUICKLY MOVE EAST OF THE REGION BY EVENING. DUE TO THE FAVORABLE WIND FIELDS...SOME OF THE THUNDERSTORMS MAY REACH SEVERE LIMITS...WITH DAMAGING WINDS THE PRIMARY SEVERE WEATHER THREAT. HAIL WILL ALSO BE POSSIBLE WITH SOME OF THE THUNDERSTORMS. THE STORM PREDICTION CENTER HAS PLACED THE ENTIRE AREA IN A SLIGHT RISK FOR SEVERE THUNDERSTORMS TODAY. SPOTTER ACTIVATION MAY BE REQUIRED. LISTEN TO NOAA WEATHER RADIO OR LOCAL MEDIA OUTLETS FOR FOR THE LATEST INFORMATION. HICKMAN
The national radar mosaic for the moment the first event began.
7 high wind. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in Indiana in 2002Every state in 2002This day in weather historyWarnings in Indiana, March 2002
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5287074, 5287075, 5287076, 5287077, 5287078, 5287079, 5287080.